Amoxicillin is the name of antibiotic medication given for treating bacterial infection. Some people may develop allergic reaction for this drug developing skin rashes throughout the body. Amoxicillin is the popular genetic medicine given for treating UTI and severe infection in the lungs and throat. Sometimes, your doctor would give you a shot of this injection which may also cause rash almost immediately if you are allergic to this drug.
Very often children develop amoxicillin rash when taken as oral drug or injection for treating an infection. Developing a rash can be a sign of severe infection inside, if you are not allergic to amoxicillin. Many individuals assume they are allergic to amoxicillin and ampicillin and are scared about its allergic response.
Children may develop hives causing itchy raised red colored lesions all over the body after taking amoxicillin. Some children can also develop skin rashes several days (7-10) after taking amoxicillin which causes flat papules on the skin known as maculopapular rash. To prevent this allergic reaction, some doctors give a test shot of amoxicillin before starting with the actual dosage.
Types Of Rash :
1. One Part Of The Body – Taking amoxicillin pills or injection can cause skin rash in particular part of the body like stomach or hands. Often it is called as exfoliative rash affecting only superficial layers of the skin and it does not spread to other parts of the body.
2. Anaphylaxis – This is very serious kind of allergic reaction to amoxicillin causing severe symptoms like breathlessness, wheezing and loss of consciousness. In some cases if medical care is not given promptly it can become fatal. Hence it is essential to seek immediate medical help if any person develops such signs.
3. Purulent – This kind of skin rash caused by amoxicillin is painful and often forms as cluster of rash affecting the hair follicles.
4. Erythematosus – Inflammation of the skin occurs due to amoxicillin rash of this type causing painful reddish skin with intense itching.
Amoxicillin rash will remain in the body anywhere from 3-7 days depending on the severity of allergic response.
Amoxicillin Rash Symptoms :
If the person is allergic to amoxicillin, he/she may start developing skin rash on the stomach and back and soon there would be skin itching all through the body spreading the rash in hands, legs and even the face. The initial signs of amoxicillin rash are small red spots on the body which would produce itchy feeling. The allergic reaction may occur either immediately (1-2 hours) after taking the medication or in some cases after 3 days also. Few hours after the rash appears it may take the shape of blisters or lumps in the body.
Some of the other signs with amoxicillin rash are nausea, vomiting, headache, body pain, diarrhea and feeling of dizziness. In severe allergic cases it can cause fever or chills with severe headache and confusion of thoughts. For some people amoxicillin rash can cause inflamed lips and throat turning the area of mouth into bright red color. In rare cases, some children may even develop seizures or convulsions due to amoxicillin allergy.
Amoxicillin rash is often caused by allergic reaction to the drug. In rare cases it can be a side effect of severe infection.
No test is needed to verify amoxicillin rash. Mere physical examination of the body after taking this medication is enough.
For mild form of amoxicillin rash, no treatment is required. Skin rashes caused by amoxicillin will get resolved within few hours. If you have any of the serious symptoms like difficulty in breathing and change of mental balance you need to take prompt medical attention. Move the patient to the nearest emergency hospital or clinic to prevent any complication.
Medical treatment for amoxicillin rash is available in the form of anti-itching drug like Benadryl. No prescription is needed to buy Benadryl or cetrizine. This is very effective in controlling skin allergy and itching. In case the itching and skin rash is not controlled by the above drug, your doctor may give suitable strong dose to control the symptoms. In severe cases steroid containing creams are suggested by the doctor to control itching and skin inflammation.
Home Remedies :
- Immerse your body in lukewarm water that contains a cup of oatmeal. It helps in controlling rashes and arrest itchy feeling.
- Drink plenty of water so that toxins can be flushed out of the body quickly.
- Discontinue taking the drug once rash develops in the body and consult your doctor. If the side effects of this antibiotic are minimal, your physician may perhaps ask you to continue the dose as prescribed. OTC anti-allergic medication can be taken.
Amoxicillin Rash : Dangerous or Not ?
Amoxicillin is a wonderful drug belonging to penicillin group that is effective for several severe infections including that of bronchitis and sore throat. Rash is not that dangerous in case it is caused by allergy. Amoxicillin drug by itself is not harmful but the allergic response can become dangerous and deadly for some children if it causes anaphylactic reaction or shock. Seek immediate medical care if the child struggles to breathe or develop severe symptoms after taking amoxicillin.